Ask Dr. Mallika!
Have a question? Experiencing some unusual ache in your side? Is it feed a cold/starve a fever, or vice versa? Ask Dr. Mallika! Please be as specific as possible when describing pain or symptoms.


  • Headlines




ADHD Drugs and Heart Risks
Nov 2nd, 2011 Headlines

A new study is easing fears about ADHD drugs: it found that the drugs do not raise heart risks in kids.

The study was published in this week’s New England Journal of Medicine, treat which is one of the most prestigious medical journals out there. It was funded by two agencies of the Department of Health and Human Services, including the FDA. Researchers looked at more than a million patients ages two through twenty-four, for seven years. Some patients had ADHD, while others didn’t. They found that over that seven-year period, there were only 81 cases of cardiovascular problems (only 3 in 100,000 patients).

The study participants were on any number of ADHD medications, from six different classes.  This included some of the most popular medications, like Ritalin, Concerta, Adderall, Dexedrine, and Strattera.

According to the CDC, about 5.4 million children aged 4 to 17 have been diagnosed with ADHD. About half of them are treated with these medications each year.

Doctors worried about a link between ADHD and heart problems because many of the medications used to treat ADHD are not only stimulants in the brain, but can also increase heart rate and blood pressure.  There were some studies done in the past that suggested that children might have an increased risk of sudden cardiac death. In 2007, the FDA required drug makers to include a black box warning about possible heart-related risks. In addition in 2008, the American Heart Association said it was reasonable for doctors to order an electrocardiogram on children before starting these medications, in order to help rule out underlying heart problems.

While the study does have reassuring results, it does not put the issue to rest. Researchers were not able to draw an absolute conclusion that there is no cardiac risk in using these medications.  In fact, they said there still might be an increased risk; although, it appears that the risk is small.

Parents should be somewhat relieved, but should also understand that these medications may still carry some risk. If their child would benefit from medication, have them monitored closely by their pediatrician and take the lowest possible effective dose.



Back to Headlines
© 2017 © 2010 Dr. Marshall Enterprises LLC | Privacy Policy